Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 169, NWS Dodge City, KS

June 27, 2014Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2014, 10:29 PM CDT for Lane County, Scott County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2014, 10:29 PM CDT (03:29 UTC)
Expired
Jun 27, 2014, 11:30 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:43 PM CDTNON-TSTM WND GST 603 W Healy, KSALSO REPORTED WAS PEA-SIZED HAIL.
Jun 27, 10:44 PM CDTTSTM WND GST 654 W Healy, KSWINDS ESTIMATED AT 60-70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2653 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS53 KDDC 280329
SVRDDC
KSC101-171-280430-
/O.NEW.KDDC.SV.W.0169.140628T0329Z-140628T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 1027 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF MODOC...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...SCOTT STATE LAKE...MANNING AND HEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10110 3870 10054 3851 10061 3833 10113
      3870 10114 3871 10113
TIME...MOT...LOC 0329Z 251DEG 34KT 3857 10110

HAIL...1.00IN
WIND...60MPH

$$

FINCH
2 follow-up statements
575 
WWUS53 KDDC 280343
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT FRI JUN 27 2014

KSC101-171-280430-
/O.CON.KDDC.SV.W.0169.000000T0000Z-140628T0430Z/
SCOTT KS-LANE KS-
1043 PM CDT FRI JUN 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LANE AND SCOTT COUNTIES UNTIL 1130 PM CDT...

AT 1039 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF MODOC...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MANNING AND HEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10110 3870 10054 3851 10061 3833 10113
      3870 10114 3871 10113
TIME...MOT...LOC 0343Z 260DEG 27KT 3858 10097

HAIL...1.00IN
WIND...60MPH

$$

FINCH
808 
WWUS53 KDDC 280354
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT FRI JUN 27 2014

KSC101-171-280430-
/O.CON.KDDC.SV.W.0169.000000T0000Z-140628T0430Z/
SCOTT KS-LANE KS-
1054 PM CDT FRI JUN 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LANE AND SCOTT COUNTIES UNTIL 1130 PM CDT...

AT 1039 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF MODOC...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

AT 1043 PM LAW ENFORCEMENT REPORTED GREATER THAN 60 MPH WINDS 2 
MILES WEST OF HEALY.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MANNING AND HEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10110 3870 10054 3851 10061 3833 10113
      3870 10114 3871 10113
TIME...MOT...LOC 0343Z 260DEG 27KT 3858 10097

HAIL...1.00IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:13 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 6:13 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT Fri Jun 27 2014

...Updated for the aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
ISSUED AT 1128 AM CDT FRI JUN 27 2014

Later afternoon and evening thunderstorms are expected. The best
chance for storms will be near the I70 corridor where capping is
weaker and there is better moisture convergence.
Thermodynamically, the setup is impressive with 3500 J/kg of
SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints.
A few problems with today's setup though. All the models show
backing upper level winds and only about 35 kt of 0-EL shear. This
suggests that storm mode tonight will likely be on the HP side.
PWATs are forecast to be in the 1.5" range, which is well above
normal. This also suggests storms with high precipitation
efficiency. Feel the most discrete storms will be up in GLD's area,
where mean flow and boundary layer winds are more orthogonal.
There could be an isolated tornado up north, as the HRRR is
indicating some updraft helicity. In addition, low level
directional and speed shear is not that bad. Given the
aforementioned upper level shear, it won't take long through before
you get cold pools and resultant upscale growth, so that should
cut down on the tornado chances. Precip will exit the area
late tonight. Additional MCS activity is possible tomorrow
afternoon, with better moisture convergence and lift along and
east of Highway 283.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 1214 PM CDT FRI JUN 27 2014

The main upper jet and storm track shifts north on Sunday then a
northern branch upper trough swings across the Northern and Central
Plains late Monday and Monday night with a chance for thunderstorms.
Unsettled weather continues in back of the upper trough into
Thursday with northwest flow aloft and more chances for showers and
thunderstorms. By Friday and upper level ridge is forecast with dry
weather for a change.

At the surface, a deepening trough of low pressure in the Rockies
will give strong southerly winds of 25 to 35 mph on Sunday, with a
cold front moving across western Kansas late Monday and winds
shifting to the north and gusty. Cooler temps will follow the
front as high pressure builds into the Plains with weaker winds
into mid next week.

Lows will be mild in the 60s and 70s, with highs in the 90s Sunday
and Monday, cooling into the 80s Tuesday into Thursday behind the cold
front, then back into the 90s by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 608 PM CDT FRI JUN 27 2014

VFR conditions will prevail over the 3 taf sites, with the
exception of KHYS, which will have MVFR cigs. A strong upper level
wave will bring cold air over the region, and destabilize the
atmosphere this evening. A line of strong storms will move east
through western Kansas this evening, bringing thunderstorms near
each Taf site for 2 to 3 hours. Vsbys could go down in any
downpour, but for now, doubt any one Taf site will see the
stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  95 /  40  20  10  10
GCK  65  89  66  97 /  60  10  10  10
EHA  63  91  63 101 /  40  10   0   0
LBL  66  92  67  99 /  50  10  10   0
HYS  66  87  67  95 /  70  30  10  10
P28  69  88  70  94 /  20  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Burke
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-282145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL
SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT
LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP
ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY
WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A
LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE
CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM CDT.

MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER
TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE
LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL
THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 27, 9:43 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT FRI JUN 27 2014

KSZ043-044-280330-
LANE-SCOTT-
943 PM CDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MODOC...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3868 10055 3843 10113 3844 10114 3868 10114
      3871 10110 3871 10057
TIME...MOT...LOC 0244Z 211DEG 24KT 3856 10099

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:43 PM CDTSpecial Weather StatementDDCScott47 min
Jun 27, 9:51 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 10:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
Jun 27, 10:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny63 min
Jun 27, 11:17 PM CDTSpecial Weather StatementDDCGrant43 min
Jun 27, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jun 27, 11:40 PM CDTAreal Flood WarningDDCLane, Scott12 hr
Jun 27, 11:46 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Stanton59 min
Jun 28, 12:06 AM CDTSpecial Weather StatementDDCGray39 min
Jun 28, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman54 min
Jun 28, 12:34 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott43 min
Jun 28, 1:03 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane57 min
Jun 28, 1:27 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness63 min
Jun 28, 1:35 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Jun 28, 2:18 AM CDTFlash Flood WarningDDCFinney, Gray, Kearny3 hr
Jun 28, 2:51 AM CDTSpecial Weather StatementDDCKearny39 min
Jun 28, 4:04 AM CDTFlash Flood WarningDDCFinney, Gray, Hodgeman3 hr
Jun 28, 4:23 AM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 28, 4:37 AM CDTAreal Flood WarningDDCGrant, Haskell12 hr
Jun 28, 5:32 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny12 hr
Jun 28, 3:46 PM CDTAreal Flood WarningDDCGrant8 hr
Jun 28, 3:48 PM CDTAreal Flood WarningDDCFinney, Gray8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.